PCOS Hair loss

by Debbie
(New York)

Hello! I am so glad to come across your site which gave me hope! I am a 30 yo female who was on ortho-Tri-cylen Low (BCP) for 8 years, last year while on it I started to notice an increase in hair loss I tried OTC remedies with no luck. 6-7 months later I decided to come off the pill to see if it will help and get my hormones checked out, well after 3 month of stopping the pill I started a major shed which is going strong for 4 month now with no decrease, I have almost no hair left and so desperate. OBGYN, Endo and Derm all told me to go back on pill as the only way to control PCOS. So I went on BCP (Yaz) this time and metformin and sspironolactone,which I am on for 2 months now with no changes in hair loss. I would love to come off all those pills and try natural approach as shedding is anyway still going on, but my question is will I have more hair loss due to adding progesterone cream to this regime, as hair is my most concern as of now since I have nothing to spare! Do you think its ok to try to come off those pills within 3-4 month the way you describe in the article by adding cream? Also how many mg is ok to combine with Yaz and metformin in my case and can I go on your supplement complex as well prior to quitting BCP and other pills? And if yes how many months you suggest I take them all before discontinue chemical pills? Thank you so much in advance, I truly hope you can help me. God Bless!

Comments for PCOS Hair loss

Click here to add your own comments

Dec 01, 2013
PCOS Hair loss
by: Wray

Hi Debbie All drug based Contraceptives have the potential to harm. It does't surprise me you had major shedding after stopping the pill. Having been suppressed for so long, the ovaries are now able to start working again. But the first hormone they'll make is testosterone, hence the shedding hair. From testosterone oestrogen is converted by the enzyme aromatase, this is how all oestrogen is made. This means these two hormones are now dominant. It can be many months later that ovulation takes place and progesterone is made. But if those two hormones remain high, they will prevent ovulation. Often LH is too high too, that also prevents it. I see you must have read the PCOS page. On that page is a paper which shows inositol is just as effective as metformin, with added benefits too, as it's a nutrient needed by the body, whereas metformin is not. Spiro is regarded as an anti-androgen but it's not, it has androgenic properties, see here, here, here, here and here. Some women can come off the pill cold turkey with no adverse effects, but it does seem to set you back. So it would be best to taper slowly, at the same time taking the nutrients and using the progesterone cream. You can reduce the chemical pills as fast as you like starting immediately, but without upsetting your system too much. It's impossible to tell what length of time would be optimal. Let me know how you get on. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...